Wyoming, 2001

Hail in Wyoming, June 3, 2001

June 3, 2001 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 3, 2:30 AM MST, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 3, 2:30 AM MST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MDT SUN JUN 3 2001

A SMATTERING OF SHOWERS ACROSS THE AREA AT PRESENT WITH TEMPERATURES
STILL ON THE MILD SIDE.  OVERALL CLOUD TOPS HAVE BEEN WARMING AND
CLOUDS THINNING LAST FEW HOURS.  THUS AT LEAST SOME SUN APPEARS
IMMINENT THIS MORNING FOR MOST...WHICH SHOULD AID IN ATMOSPHERE
DESTABILIZING AS POTENT UPPER SHORTWAVE HEADS OUR WAY.  THIS FEATURE
SHOWING UP WELL ON SATELLITE IMAGERY AS IT DIGS UPPER TROF INTO
NORTHEAST NEVADA.  EVENING MODELS HAVE TRENDED SLOWER WITH THIS
UPPER SYSTEM...HAVING A CLOSED LOW HANGING OUT OVER WYOMING INTO
TUESDAY.  COLD AIR STILL WELL WEST...BUT SHOULD FILTER IN STEADILY
TODAY AS TROF MOVES IN.  WIND TO PICK UP BY AFTERNOON AS GRADIENT
TIGHTENS WITH APPRAOCHING SURFACE HIGH.  SHORTWAVE ROARS ACROSS
WESTERN AND CENTRAL WYOMING THIS AFTERNOON AND EVENING...WITH PLENTY
OF MOISTURE AVAILABLE...SO SOME DECENT RAINFALL TO BE HAD...THO WILL
BE SPOTTY AS IS THE CASE WITH CONVECTIVE EVENTS.  BEST CHANCE OF
HEAVY RAINFALL APPEARS TO BE NORTHEAST PART OF THE CWA OVER EAST
JOHNSON COUNTY WITH DEEPEST PROGGED MOISTURE...GOOD LOW LEVEL
CONVERGENT/UPPER LEVEL DIVERGENT COUPLET...AND HIGHEST CAPE TO GO
ALONG WITH THE VORT ENERGY.  HAVE CHANGED MOST WORDING TODAY TO
REFLECT CONVECTION.  THIS TO GRADUALLY BECOME MORE STRATIFORM
TONIGHT.  AS COLD AIR ARRIVES AND TEMPERATURES FALL...DECENT SNOW
(FOR JUNE) TO BE HAD IN THE MOUNTAINS...WITH POSSIBLE LIGHT
ACCUMULATONS IN SOME OF THE BASINS AS 700 TEMPERATURES FALL TO
MAINLY -4 TO -7 C.   WITH TREND OF SYSTEM SLOWER...HAVE DITCHED THE
CLEARING IDEA TONIGHT AND LEFT CLOUDS AND POPS IN FOR MOST THRU
MONDAY.  WILL LEAVE FOR SUBSEQUENT SHIFT TO DETERMINE IF
PRECIPITATION NEEDS TO BE ADDED FOR TUESDAY.  WILL CONTINUE SPS FOR
COLD TEMPERATURES...SNOW...AND WIND.

.RIW...NONE

VALONE

In the hours before

Special weather statement, Jun 3, 4:15 AM MST, 5 hours 25 minutes before
WYZ001>020-022>028-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
515 AM MDT SUN JUN 3 2001

...WET...WINDY...AND MUCH COOLER WEATHER TO END THE WEEKEND AND
   START THE WEEK...

COLDER AIR WILL GRADUALLY WORK ITS WAY INTO WYOMING TODAY...AND
REMAIN THROUGH MONDAY BEFORE A WARMING TREND BEGINS TUESDAY.
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS MUCH OF NORTHERN
WYOMING BY THIS AFTERNOON...WITH TWO TO THREE INCHES OF SNOW LIKELY
ACCUMULATING IN THE MOUNTAINS ABOVE 7500 FEET.  THERE IS ALSO A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTHERN WYOMING...ALONG WITH
AREAS OF STRONG WEST WIND 25 TO 45 MPH.

HIGH TEMPERATURES TODAY WILL BE SOME 15 TO 20 DEGREES COOLER THAN
THOSE EXPERIENCED SATURDAY...WITH READINGS MAINLY 55 TO 65 IN THE
BASINS AND FOOTHILLS...WITH 35 TO NEAR 50 IN THE MOUNTAINS.  IN
ADDITION...THE BREEZY TO WINDY CONDITIONS WILL MAKE IT FEEL EVEN
COLDER.  AS PRECIPITATION DECREASES TONIGHT AND CLOUDS THIN OUT A
BIT...TEMPERATURES WILL PLUNGE INTO THE 20S IN THE HIGHER ELEVATIONS
AND FAR WEST VALLEYS...WITH MINIMUMS IN THE UPPER 20S AND 30S OVER
THE CENTRAL BASINS.

HIGH TEMPERATURES MONDAY WILL BE SIMILAR TO SUNDAY...WITH A WARMUP
EXPECTED BEGINNING TUESDAY.

ALL THOSE IN CENTRAL AND WESTERN WYOMING WITH TEMPERATURE SENSITIVE
INTERESTS SHOULD BE PREPARING FOR THE UNSEASONABLY COLD TEMPERATURES
EXPECTED TONIGHT AND MONDAY NIGHT.  IN ADDITION...TRAVEL OVER THE
HIGHER PASSES OF NORTHERN WYOMING WILL BECOME VERY SLUSHY LATER
TODAY THROUGH MONDAY.

WCJIN-WYNW-WYSW-WYNE
VALONE
Special weather statement, Jun 3, 8:06 AM MST, 1 hour 34 minutes before
WYZ015-027-028-040000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
906 AM MDT SUN JUN 3 2001

THE SEVERE WEATHER POTENTIAL IN WESTERN AND CENTRAL WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...
THE COMBINATION OF AN UNSEASONABLY STRONG UPPER DISTURBANCE MOVING
ACROSS THE REGION FROM THE WEST AND LOW LEVEL EASTERLY FLOW WILL
RESULT IN SCATTERED THUNDERSTORMS TODAY. THERE IS A SLIGHT CHANCE
THAT SOME OF THESE STORMS WILL DEVELOP LARGE HAIL AND VERY STRONG
WIND GUSTS FROM MIDDAY TODAY THROUGH THIS AFTERNOON.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING4

JOHNSON
NATRONA

WCJIN-WYNE
RWM
Special weather statement, Jun 3, 9:01 AM MST, 39 minutes before
WYZ011>014-019-020-031700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1001 AM MDT SUN JUN 3 2001

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL FREMONT AND
WESTERN SUBLETTE COUNTIES...

AT 1000 AM MDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM THE RIVERTON AREA SOUTH TO NEAR
ATLANTIC CITY. THE STORMS WERE MOVING NORTHEAST AT BETWEEN 35
AND 40 MILES AN HOUR...AND MAY PRODUCE ISOLATED WIND GUSTS TO
NEAR 50 MPH...AS WELL AS BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT
LIGHTNING.

ANOTHER AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER WESTERN
SUBLETTE COUNTY.  THESE STORMS WERE MOVING NORTHEAST AT AROUND
20 MILES AND HOUR. SMALL HAIL...BRIEF HEAVY RAIN AND
FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

WCJIN-WYNW-WYSW

DN

The radar

The Riverton/Lander radar (KRIW), 44 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
June 3, 9:40 AM MST to 9:45 AM MST
Where
Fremont County, 22 mi SE of Riverton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.800, -108.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251625.